Patient: Secondary AmenorrheaHi, I’m a 16 year old girl. Last fall I lost my period for 4 months because I developed anorexia. In 2 months my weight dropped from 118 lbs to 97. It was a pretty short term problem though, and I got my period back at 103 lbs, 5 ft 4in. I wasn’t doing any extra exercise at the time. This summer, I went to a camp in Wyoming, where we did doing a lot of work. I was eating a ton, but I still ended up loosing weight. I never went below 103 lbs, but I still ended up loosing my period again. This was in August, and I still haven’t gotten it back. I joined cross country, during which I became anemic (I’ve been vegetarian for almost 2 years), but I’m taking iron pills now and feel way better. Currently my weight is 107.4 pounds, I’m 5 ft 5 1/4 in and I have a body fat percentage of 16.8%. (I took this with my schools crappy LBM measuring thingamajig, so it could be off). I feel pretty healthy, I can do 20-25 push ups, and I’m starting to really enjoy running. I’m planning on joining track this year, so I really don’t want to stop training. I haven’t dieted at all since last year, but I’m still reluctant to gain weight, I actually like the way I look right now; I’ve never been able to see my abs before! I’m afraid I probably know what the answer will be, but what exactly do you think I should do to get back my menses? And why isn’t it coming back even though I weight more than I did when I got it back after I first lost it?
Symptoms: No menstruation for 4 months
Doctor: Hi,Thanks the query.I understand your concern.Both rapid weight gain and weight loss can affect the menstrual c ycles by altering the gonadal hormonal levels.Changes in exercises or heavy workouts can also lead to irregular periods or amenorrhea sometimes.To maintain regular menstrual cycles, you have to maintain average constant weight for at least 2 to 3 months and also should regularise your exercise activity.Try to follow same exercise activity and dietary plan for few months, which can possibly help in restarting and regularization of your periods.Take care.